Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 45, NWS Goodland, KS

May 24, 2004Rawlins County, Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2004, 8:19 PM CDT for Rawlins County, Thomas County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2004, 8:19 PM CDT (01:19 UTC)
Expired
May 24, 2004, 9:00 PM CDT
In force
41 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Rawlins County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 75 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

805 
WUUS53 KGLD 250119
SVRGLD
KSC153-193-250200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
819 PM CDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAWLINS COUNTY IN NORTHWEST KANSAS
  THOMAS COUNTY IN NORTHWEST KANSAS

* UNTIL 900 PM CDT

* AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 75 MPH.  THIS STORM WAS LOCATED OVER
  NORTHEASTERN THOMAS COUNTY...OR ABOUT 14 MILES NORTHEAST OF
  COLBY...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN RAWLINS COUNTY AT 830 PM CDT
  RURAL NORTHEASTERN THOMAS COUNTY AT 830 PM CDT

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

LAT...LON 3957 10104 3944 10088 3961 10062 3975 10077

LAMMERS

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:21 PM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, May 24, 3:21 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
221 PM MDT MON MAY 24 2004

.DISCUSSION...FORECAST CONCERNS WILL BE CHANCE OF PRECIPITATION
THROUGH THE SHORT TERM...TEMPS TUESDAY AND WEDNESDAY...AND MOST OF
THE EXTENDED PERIOD. SATELLITE IS SHOWING UPPER FLOW CONTINUING TO
AMPLIFY OVER THE LAST 24 HOURS. TROUGH IN CENTRAL PACIFIC IS BEING
ACHORED BY LOW OVER THE ALEUTIANS. UPPER LOW OVER NORTHERN PLAINS IS
SLOWING MOVING TO THE EAST AS MORE ENERGY IS MOVING INTO THE WEST
SIDE OF THE UPPER TROUGH OVER THE WESTERN PORTION OF THE COUNTRY. A
SPOKE ROTATING AROUND THE NORTHERN PLAINS UPPER LOW LOOKS RATHER
STRONG BASED ON SATELLITE AND HEIGHT FALL ANALYSIS. STRONG SOUTHERN
STREAM JET THAT IS APROACHING FROM THE SOUTHWEST IS CONNECTED TO
MOISTURE NEAR THE EQUATOR. SEVERAL SHORTWAVES ARE EMBEDDED IN THIS
STRONG SOUTHWEST FLOW ALOFT.

AT JET LEVEL...MODELS UNDERDED SPEEDS ON THE WEST SIDE OF RIDGE
ALONG THE WEST COAST. MODELS ALSO UNDERDID SPEEDS WITH SOUTHWEST
JET...ESPECIALLY TO THE WEST OF THE BAJA. AT MID LEVELS...BASED ON
SATELLITE THE ETA/GFS DID BEST ON FEATURE OVER THE WESTERN HALF OF
THE COUNTRY. HOWEVER...ALSO USING THE UPPER AIR ANALYSIS...THE GFS
DID SLIGHTLY BETTER ON THE STRENGTH ON THE NORTHERN PLAINS UPPER
LOW. MODELS WERE NOT DEEP ENOUGH WITH TROUGH OVER THE WEST...AND
WERE A LITTLE FAST. SO INCOMING SHORTWAVES COULD BE STRONGER TONIGHT.

AT LOW LEVELS...ETA TENDED TO PERFORM BETTER AT LOW LEVELS WITH THE
WIND FIELD...MOISTURE AND TEMPERATURES. WILL GO WITH THE GFS
OVERALL AND BLEND THE ETA IN WHERE IT IS DOING BETTER...ESPECIALLY
AT LOW LEVELS.

FOR TONIGHT/TUESDAY...AREA GETS A ONE TO TWO PUNCH TONIGHT. FIRST
THE SHORTWAVE FROM THE WEST WILL MOVE IN AND ALREADY SEE DEVELOPMENT
TO THE NORTHWEST OF THE AREA. CONCERNED THAT MODELS DO NOT HAVE
THIS FEATURE STRONG ENOUGH BASED ON ANALYSIS. LEFT FRONT QUADRANT OF
THE JET BEGINS TO WORK ITS WAY INTO THE AREA DURING THE EVENING...AND
BECOMES WELL ESTABLISHED AFTER 06Z. ONE COULD ALSO ARGUE THAT SOEM
COUPLING OF THE JETS COULD OCCUR OVER NORTHERN SECTIONS OF THE
FORECAST AREA. A SECOND STRONG SHORTWAVE ALSO WORKS ITS WAY IN
LATER TONIGHT. SEE NO REASON TO CHANGE THE PRECIPITATION FORECAST
TONIGHT.

AREA REMAINS UNDER LEFT FRONT QUADRANT OR JET CORE THROUGH THE DAY
AS ANOTHER SHORTWAVE MOVES THROUGH. WITH HAVE LINGERING
PRECIPITATION IN THE MORNING WITH MORE IN THE WEST HALF IN THE
AFTENROON. WITH CLOUDS AND UPSLOPE...WILL TEND TOWARD THE COOLER
MOS/2 METER TEMP GUIDANCE.

FOR TUESDAY NIGHT/WEDNESDAY...MAIN JET REMAINS JUST SOUTHEAST OF THE
AREA OR OVER THE SOUTHEAST PORTION THROUGH THE NIGHT AS THE NEXT IN
A SERIES OF SHORTWAVES MOVES THROUGH. JET MOVES SLIGHTLY SOUTHEAST
THROUGH THE DAY AS SHORTWAVE PASSES THROUGH THE AREA IN THE MORNING.
WILL KEEP A SLIGHT CHANCE IN THROUGH WEDNESDAY MORNING IN THE EAST.
NEXT SHORTWAVE STARTS AFFECTING THE WEST IN THE AFTERNOON...AND WILL
INTRODUCE LOW CHANCE IN THE WEST HALF IN THE AFTERNOON. WILL HAVE
SOUTH TO SOUTHWEST WINDS BUT WILL PROBABLY HAVE CLOUDS AROUND DUE
TO PERSISTANT JET AND SHORTWAVES...WILL TEND TO GO CLOSER TO THE
COOLER GUIDANCE FOR MAXES.

FOR WEDNESDAY NIGHT/THURSDAY...JET MOVES FURTHER AWAY DURING THE
NIGHT. DURING THE NIGHT...SHORTWAVE MOVES THROUGH IN A WEST TO
NORTHWEST FLOW ALOFT AND WILL PUT A LOW CHANCE IN. RIDGING OCCURS
DURING THE DAY AND WILL BE DRY. WITH RIDGING ALOFT AND DOWNSLOPE...
WILL GO TOWARD THE WARMER GUIDANCE FOR MAXES.

FOR THE 4 TO 7 DAY PERIOD...MODELS ARE DOING WELL AS OF 12Z THIS
MORNING. HOWEVER...THE GFS IS NOT AMPLIFIED ENOUGH AND A LITTLE TOO
FAR EAST WITH FEATURES. THE ECMWF/UKMET ARE DOING BETTER WITH THE
EDGE TO THE ECMWF. GFS HAS NOW SLOWED DOWN AND THE ECMWF/UKMET
HAVE SLOWED UP WITH SYSTEM THURSDAY NIGHT INTO FRIDAY. DESPITE
SLIGHTLY BETTER INITIALIZATION...LIKE THE GFS BETTER EARLY ON
CONSIDERING THE AMPLIFIED FLOW...TENDENCY TO SLOW DOWN...AND THE
ENSEMBLE MEMBERS/MEAN BEING SLOWER THAN THE OPERATIONAL GFS.

WILL STICK SLIGHT CHANCE TO CHANCE THURSDAY NIGHT AND FRIDAY.
PERSISTENT SOUTHWEST FLOW ALOFT...PERIODIC SHORTWAVES...OCCASIONAL
BOUNDERIES...AND SOUTHERN JET IN THE AREA...MAKES FOR A PROBLEMATIC
SATURDAY INTO MONDAY. VERY HARD TO PIN DOWN DETAILS. THERE SHOULD
BE A BREAK FRIDAY NIGHT. WILL KEEP A SLIGHT CHANCE TO CHANCE IN FOR
SATURDAY INTO SUNDAY...ESPECIALLY CONSIDERING THAT THE UPPER TROUGH
MAY COME THROUGH A LITTLE SLOWER. DRIER AIR...SUBSIDENCE...AND SOME
RIDGING WORK THEIR WAY IN STARTING SUNDAY NIGHT. MEX GUIDANCE LOOKS
REASONABLE...ESPECIALLY SINCE GFS IS HANDLING SITUATION WELL. HAD
TO LOWER MAXES...ESPECIALLY ON FRIDAY. THERE ARE A FEW DAYS IN
THERE...SUNDAY...THAT COULD BE COOLER THAN CURRENTLY FORECAST.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

BULLER
Hazardous weather outlook, May 24, 11:40 AM CDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT MON MAY 24 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE SOUTH AND EAST OF THE TRI STATE REGION BY
EARLY AFTERNOON. THIS WILL BRING STABLE AIR TO NORTHWEST KANSAS AND
MUCH OF SOUTHWEST NEBRASKA. HOWEVER...AS WINDS TURN NORTHEAST LATE IN
THE DAY...DEWPOINTS IN THE LOW TO MID 40S WILL MOVE INTO NORTHEAST
COLORADO. SOME INSTABILITY WILL DEVELOP OVER MUCH OF YUMA COUNTY AND
WESTERN PARTS OF KIT CARSON COUNTY. LOW PRESSURE WILL DEVELOP ALONG
THE PALMER DIVIDE OR GENERALLY ALONG INTERSTATE 70 AS A STRONG JET
STREAM MOVES INTO COLORADO. THUNDERSTORMS WILL FORM BETWEEN LIMON AND
AKRON AFTER 3PM MDT...AND THESE MAY AFFECT YUMA AND KIT CARSON
COUNTIES DURING THE LATE AFTERNOON AND EVENING. WIND PROFILES WILL BE
FAVORABLE FOR ORGANIZED THUNDERSTORMS WITH ISOLATED LARGE HAIL AND
DAMAGING WINDS. THE AMOUNT OF INSTABILITY IS QUESTIONABLE THOUGH. IF
MID TO UPPER 40S DEWPOINTS PERSIST OVER COLORADO THIS
AFTERNOON...THEN A FEW SEVERE STORMS WILL BE POSSIBLE.

TONIGHT...SCATTERED WEAK THUNDERSTORMS WILL LIKELY DEVELOP AFTER
MIDNIGHT...AND THESE MAY PRODUCE SOME CLOUD TO GROUND LIGHTNING
ACROSS THE TRI STATE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS MAY LINGER INTO TUESDAY MORNING. OTHER STORMS
WILL AGAIN BE POSSIBLE ACROSS EASTERN COLORADO DURING THE LATE
AFTERNOON AND EVENING. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...BUT THEY MAY CONTAIN CLOUD TO GROUND LIGHTNING.

ISOLATED AFTERNOON THUNDERSTORMS CANNOT BE RULED OUT FOR ANY
DAY...ESPECIALLY IN EASTERN COLORADO...BUT THE BEST CHANCE FOR STORMS
WILL BE FROM FRIDAY AFTERNOON THROUGH SUNDAY...AS A SLOW MOVING UPPER
LEVEL STORM SYSTEM DEVELOPS OVER THE CENTRAL UNITED STATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN EASTERN COLORADO AFTER 3PM MDT.

BURKE

In the hours before

Local storm report, May 24, 7:05 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM MDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             16 S ATWOOD             39.58N 101.04W
05/24/2004  0.25 INCH        RAWLINS            KS   PUBLIC

&&

AWIPSUSR
Local storm report, May 24, 8:00 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
700 PM MDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             7 NNE EDSON             39.42N 101.49W
05/24/2004  0.88 INCH        SHERMAN            KS   TRAINED SPOTTER

&&

AWIPSUSR
Local storm report, May 24, 8:15 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
715 PM MDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             13 S OBERLIN            39.64N 100.53W
05/24/2004  1.75 INCH        DECATUR            KS   PUBLIC

0711 PM     HAIL             13 S OBERLIN            39.64N 100.53W
05/24/2004  1.75 INCH        DECATUR            KS   PUBLIC

&&

AWIPSUSR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:22 PM CDTSevere Thunderstorm WarningGLDSherman38 min
May 24, 8:15 PM CDTSevere Thunderstorm WarningGLDDecatur45 min
May 24, 8:53 PM CDTSevere Thunderstorm WarningGLDSheridan37 min
May 24, 9:24 PM CDTSevere Thunderstorm WarningGLDGove36 min
May 24, 9:24 PM CDTSevere Thunderstorm WarningGLDGove51 min
May 24, 9:33 PM CDTSevere Thunderstorm WarningGLDSheridan42 min
May 24, 10:09 PM CDTSevere Thunderstorm WarningGLDGraham51 min
May 24, 10:10 PM CDTSevere Thunderstorm WarningGLDGraham50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.